Arkansas, 2023

Damaging Winds in Arkansas, June 17 to 18, 2023

June 17 to 18, 2023 · NWS TSA · 7 events in 4 counties and zones

Severe thunderstorms developed during the evening hours of the 17th, near a stationary front that stretched across northern Texas and southern Oklahoma. The atmosphere had become moderately unstable across the area, and the wind shear became strong with the approach of an upper level disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$282,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed during the evening hours of the 17th, near a stationary front that stretched across northern Texas and southern Oklahoma. The atmosphere had become moderately unstable across the area, and the wind shear became strong with the approach of an upper level disturbance. The storms moved northeast across portions of northwestern Arkansas during the late evening hours of the 17th and early morning hours of the 18th. The strongest storms produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 17, 11:11 PM CST, 24 minutes earlier.

Area forecast discussion, Jun 17, 11:11 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1211 AM CDT Sun Jun 18 2023

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 925 PM CDT Sat Jun 17 2023

Bottom line up front...looks like a long and active night for
much of the forecast area in terms of severe weather potential.
Presently there are two zones of ongoing severe weather that will
begin to impact parts of eastern OK within the next few hours.
First, an expanding linear complex moving across northwest OK,
with a history of 60-80 mph gusts. This will continue to move ESE
toward northeast OK and given the thermodynamic environment in
place, will sweep through northwest AR late tonight. Second, a
cluster of somewhat more discrete convection moving int o south
central OK, near region or upper diffluence. This should continue
to organize over the next few hours into another complex which
will move across southeast OK.

Still some question remaining regarding the possible interaction
of these two complexes, but recent trends seem to show that the
southern one will outpace the northern one enough that both will
offer potential for swaths of high-end damaging wind gusts and
perhaps hail as well. There does remain potential for embedded low
level rotation within these lines of storms as well, as the HRRR
has been suggesting some interaction between the NE OK complex and
a subtle low level boundary lifting north across eastern OK.
These above mentioned storms will exit the CWA around 2-3 AM, but
that might not be the end as a consistent signal remains that
additional storms could develop late tonight across
central/western OK and organize into another complex, which would
move across SE OK around 10-12z.

Forecast will be updated to raise POPs in the immediate term
across far southeast OK, otherwise no substantial changes to the
forecast or the overall messaging.

&&

.LONG TERM...
(Tomorrow through Saturday)
Issued at 228 PM CDT Sat Jun 17 2023

Storms will likely be ongoing Sunday morning, especially across
far E OK and NW AR. Severe weather potential will be lower at that
time. Most activity will be east of the area after 18z, but will
keep lower PoPs between 18z-21z. Upper ridging begins to take
shape over much of the central CONUS next week which will result
in warmer temperatures. Developing low pressure systems across the
PAC NW and SE results in the upper ridge becoming elongated with
a more SW-NE orientation. Late in the week, weak upper level
disturbances moving across the top of the compressed ridge may
offer low chances for showers and storms during that time, but
will largely keep a dry forecast beyond Sunday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1211 AM CDT Sun Jun 18 2023

Pilots will have severe weather to contend with in the near term,
then a period of MVFR cigs during the morning, then trending
toward VFR by tomorrow afternoon. Major impacts to the Tulsa
airports are possible within the next hour.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   85  65  93  69 /  30   0   0   0
FSM   85  67  93  71 /  60  10   0   0
MLC   87  64  94  71 /  40   0   0  10
BVO   85  61  93  65 /  30   0   0   0
FYV   80  62  90  65 /  60  10   0   0
BYV   79  62  88  64 /  70  10   0   0
MKO   84  64  91  70 /  40   0   0   0
MIO   82  63  91  66 /  50  10   0   0
F10   84  64  91  70 /  30   0   0   0
HHW   87  66  92  72 /  40   0   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...14
LONG TERM....23
AVIATION...30
Hazardous weather outlook, Jun 17, 3:59 PM CST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
459 PM CDT Sat Jun 17 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
459 PM CDT Sat Jun 17 2023

...SEVERE THUNDERSTORMS LIKELY THIS EVENING INTO THE OVERNIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...After 9 PM.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...After 9 PM.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Late Evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Late Evening.

DISCUSSION...
Severe thunderstorms will become likely from late this evening into
early Sunday morning across much of eastern Oklahoma and western
Arkansas. Significant impacts are possible, with damaging winds
from 70 to 80 mph and large hail the main threats. Across areas
west of Highway 75, very large hail to the size of tennis balls
may also occur. A limited tornado threat will exist for parts of
eastern Oklahoma, but tornadoes are not the main concern with
storms tonight.

Two regions for severe thunderstorm development are possible this
evening and overnight, with the highest confidence for storms
that initiate in western and central Oklahoma prior to moving
eastward into the region. Far southeast Oklahoma is a secondary
region for development, although confidence is lower. Thunderstorms
in both areas would transition eastward into western Arkansas
after midnight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential.
MONDAY THROUGH FRIDAY...No Hazards.

EXTENDED DISCUSSION...
Strong to severe thunderstorms should be ongoing Sunday morning
across parts of southeast Oklahoma and into western Arkansas, with
the threat likely to end by midday Sunday. Damaging winds would be
the primary severe weather threat Sunday morning.

Largely dry conditions will arrive for the early to middle part of
next week, along with seasonably hot and humid conditions. Heat
indices will near triple digits during the early part of the work
week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 17, 9:40 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1040 PM CDT Sat Jun 17 2023

OKZ049-073-180430-
Pittsburg OK-Pushmataha OK-
1040 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of northwestern
Pushmataha and south central Pittsburg Counties through 1130 PM
CDT...

At 1039 PM CDT, Doppler radar indicated a strong thunderstorm 9 miles
southwest of Daisy, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Dunbar...                         Stanley...
Eubanks...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Oklahoma.

&&

LAT...LON 3450 9578 3451 9567 3459 9567 3460 9581
      3476 9560 3465 9547 3450 9535 3430 9578
TIME...MOT...LOC 0339Z 233DEG 30KT 3442 9580

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

69
Special weather statement, Jun 17, 9:53 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1053 PM CDT Sat Jun 17 2023

OKZ073-180445-
Pittsburg OK-
1053 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of southern Pittsburg
County through 1145 PM CDT...

At 1053 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
south of Ashland, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Mcalester...                      Hartshorne...
Krebs...                          Kiowa...
Savanna...                        Alderson...
Ashland...                        Haywood...
Mcalester Regional Airport...     Blanco...
Haileyville...                    Pittsburg...
Arpelar...                        Dow...
Bache...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Oklahoma.

&&

LAT...LON 3467 9588 3468 9589 3468 9609 3486 9609
      3508 9581 3486 9551 3482 9551 3459 9582
      3460 9588
TIME...MOT...LOC 0353Z 233DEG 30KT 3471 9608

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

69
Special weather statement, Jun 17, 10:27 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1127 PM CDT Sat Jun 17 2023

OKZ049-075-076-180515-
Latimer OK-Pushmataha OK-Le Flore OK-
1127 PM CDT Sat Jun 17 2023

...Strong thunderstorms will impact portions of northeastern
Pushmataha, southeastern Latimer and Le Flore Counties through 1215
AM CDT...

At 1126 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from Talihina to 2 miles south of Octavia. Movement
was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Poteau...                         Heavener...
Talihina...                       Wister...
Howe...                           Bokoshe...
Fanshawe...                       Albion...
Octavia...                        Talimena State Park...
Big Cedar...                      Lake Wister State Park...
Whitesboro...                     Muse...
Shady Point...                    Summerfield...
Heavener Runestone Park...        Hodgen...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Oklahoma. A Severe Thunderstorm Watch also remains in
effect until 400 AM CDT for west central Arkansas...and southeastern
Oklahoma.

&&

LAT...LON 3469 9515 3524 9479 3498 9444 3452 9446
      3450 9448 3451 9487
TIME...MOT...LOC 0426Z 220DEG 40KT 3477 9505 3450 9469

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

69
Local storm report, Jun 17, 10:58 PM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
1158 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     Tstm Wnd Gst     Hugo                    34.01N 95.51W
06/17/2023  M59 MPH          Choctaw            OK   Mesonet

&&

CAS
Local storm report, Jun 17, 11:06 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
1206 AM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     Tstm Wnd Gst     3 E Mannford            36.13N 96.30W
06/18/2023  E90 MPH          Creek              OK   Trained Spotter

&&

CAS
Local storm report, Jun 17, 11:10 PM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
1210 AM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     Tstm Wnd Gst     Oilton                  36.08N 96.58W
06/18/2023  M60 MPH          Creek              OK   Mesonet

&&

CAS

The radar

The Western Arkansas radar (KSRX), 11 km away, was scanning. The volume nearest the first event began at 05:33 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sebastian

When
June 17, 11:35 PM CST to 11:40 PM CST
Where
Sebastian County, Ft Smith
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
35.380, -94.420

Strong thunderstorm wind uprooted several trees, snapped numerous large tree limbs, and blew down power poles.

Thunderstorm Wind, Franklin

When
June 17, 11:40 PM CST
Where
Franklin County, Altus
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.450, -93.770

Strong thunderstorm wind blew down power lines.

Thunderstorm Wind, Franklin

When
June 17, 11:45 PM CST
Where
Franklin County, Branch
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.300, -93.950

Strong thunderstorm wind blew down a tree onto a home.

Thunderstorm Wind, Franklin

When
June 17, 11:45 PM CST
Where
Franklin County, Ozark
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.500, -93.830

Strong thunderstorm wind blew down a few trees.

Thunderstorm Wind, Franklin

When
June 17, 11:51 PM CST to 11:55 PM CST
Where
Franklin County, 1 mi N of Branch
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
35.315, -93.950

Strong thunderstorm wind destroyed four poultry barns, uprooted numerous large trees, and blew down power poles.

Thunderstorm Wind, Washington

When
June 18, 1:05 AM CST
Where
Washington County, Springdale
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.180, -94.130

Strong thunderstorm wind blew down a tree.

Thunderstorm Wind, Carroll

When
June 18, 1:19 AM CST to 1:25 AM CST
Where
Carroll County, 1 mi NNW of Beaver
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
36.483, -93.777

Strong thunderstorm wind blew down several trees, and snapped numerous large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112641, 1112648, 1112644, 1112654, 1112662, 1112663, 1112668.